Sunday, May 3, 2009

Yikes

...
Update-- I have a bruise in the loveliest shade of blue-violet on my belly.

My husband has been giving me the Lupron shots the past several days just to help him get used to holding a syringe and the feel of poking a needle into flesh. This morning, though, we were running a little late. I decided to do it myself. I swabbed, drew up the 10 units, pinched the skin, poked (ouch...hurt) and when I withdrew the needle, I saw blood. And then I saw the vein I apparently just injected the Lupron into appear as a visible, swollen blue line.

Oh, crap! Now what? Two thoughts: did I just screw up my daily dose, and would I pass out and need to go to the emergency room? A welt began to appear at the injection site - it looked like a bee sting.

I called the Clinic's off-hours answering service. It seemed to take forever until someone called me back. I paced. My dogs seemed worried. My husband was a little concerned, but definitely reassured that five full minutes had passed since the injection and I hadn't had a heart attack, stroke or seizure.

Finally I got the call-back. The very reassuring voice on the other end of the line told me not to worry, it doesn't matter if you hit the tiny blood vessels in the belly, which are very superficial. I didn't screw up the dose and I would be just fine. I might ice the site though to help with bruising. I thanked her profusely.

My heart rate returned to normal. I breathed a sigh of relief. I hate "Yikes!" moments.
...

6 comments:

just me said...

whew, glad to hear that everything is ok. I did hit something with one of my shots, doesn't sound as scary as yours...but have a black bruise the size of a quarter :) what we do for the love of a baby! thinking good thoughts for you.

tireegal68 said...

ooh that's a little scary! I am glad the drama was over quickly and you are on the mend! I ended up with bruises all over my belly last time.
Are you doing the lupron to prepare for the transfer? What is your schedule for this momentous occasion?
I am wondering if i will end up taking Lupron. Are you getting side effects?
thanks for your sweet post on my blog:)
good luck with the next steps:)((()))

IVF 40+ said...

crap - sounds stressful. so glad it was fine! This whole process can be totally freaky. You reacted really well tho - wish I had your clear thinking. I would have run around the kitchen mumbling like a lunatic.
EB

Best When Used By said...

Tiree: Yes, we are doing the Lupron for this cycle. For the most part, the shots don't hurt AT ALL. Which is why I was surprised this morning when it hurt...then I saw why.

My side effects with the Lupron have been minimal: tender breasts. That's really it. Other possible side effects are hot flashes and mood swings. Also, it can affect your bone strength, so my RE won't let me exercise at all - except for walking.

Tomorrow I have U/S to be sure my cyst went away. If so, and if all stays on track (getting AF on time and proper thickening of my lining with Delestrogen - which will require a couple more U/S in the next couple of weeks) then we are set to transfer on May 21....as in 18 days from today!

stillhopeful said...

How ironic - your husband's the nervous one giving the shots, and yet it's you, the RN, who ends up giving yourself a huge bruise! This process is full of ironies, huh?

Good luck with the u/s today!

made2bmom said...

I did all my shots (for IVF) myself..but did them in my thigh, except for the POI (progesterone in oil) those in the but, I hit the wrong spot many times and would bleed profusely....Glad your ok, your very funny! Good Luck!